Friday, September 19, 2003


I spent the whole day in bed today, dizzy and pained. One of my drugs, or some combination of them, is making me feel like my whole body has been rubbed with sandpaper, and there is a horrible pressure in my side, and there is a pain I feel that does not actually reside on or within my body... I feel all over, and I can't find it, and I can't even tell when I am getting close. I think it is safe to say that my nervous system is pretty fucked, when I am having pains that are either so deep within me that I can't find them, or are outside of my body entirely.

There are limits to how much I can fight this... I can fake it through a day or even two, but I pay for it later. And I find that even if I do smile and nod and fight the pain, I am not very stable in perception or personality, and I am prone to fucking up in my dealings with the humans... so when I make the effort to be more 'there' I run the risk of doing more damage than I would do by just removing myself from the equation and staying in bed.

One of the hardest parts of this is that I am no longer able to think as well as I once did. Those who know me well know that I am happiest when I am learning something new... I am usually found in the middle of a pile of books, or running simulations while I study some new topic, or drawing up circuits, or writing code... I am always hooked to the web, finding connections between different subjects and following ideas wherever they lead. This, of course, has all changed in the past few months... I am no longer able to hold as much in my head as I once was. I still find joy in learning, but the spark is dim, and my attention and ability are diminished, and what focus I can still muster up is used to fight off pain.

I've got appointments with my doctor (tomorrow) and the pain management clinic (Tuesday), and I am going to ask them both to start getting me off of these drugs. Right now I am in as much pain as I was 8 months ago (despite my daily diet of narcotics), so it looks to me like the only 'benefit' my medication provides me is dizziness, confusion, personality disorder, and a reduced ability to think. Wheeeee.